Alert archive / Tennessee / Wind Advisories in 2019

Wind Advisory 15, NWS Morristown, TN

March 9, 20198 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Mar 9, 2019, 3:16 AM EST for 8 counties in Tennessee. It took effect at Mar 9, 2019, 4:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 3:16 AM EST (08:16 UTC)
In effect from
Mar 9, 2019, 4:00 PM EST
Expired
Mar 9, 2019, 11:13 PM EST
In force
7 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS74 KMRX 090816
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
316 AM EST Sat Mar 9 2019

...Strong winds expected across the higher elevations and
foothills...

.Southerly winds will increase today, and will become quite strong
and gusty across some of the higher elevations and foothills of 
the East Tennessee mountains later this afternoon into tonight. 

TNZ041-072-074-091630-
/O.UPG.KMRX.HW.A.0005.190309T2100Z-190310T0900Z/
/O.NEW.KMRX.WI.Y.0015.190309T2100Z-190310T0900Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
316 AM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT FROM 4 PM EST THIS AFTERNOON TO 5 AM
EDT SUNDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 4 PM EST this afternoon to 5 AM
EDT Sunday. The High Wind Watch is no longer in effect.

* WINDS...South 25 to 35 mph with gusts up to 55 mph across some
  of the higher elevations and foothills.

* TIMING...This afternoon through early Sunday morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are expected. Travel will be difficult, especially
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-087-091630-
/O.NEW.KMRX.WI.Y.0015.190309T2100Z-190310T0900Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Roan Mountain, and Coker Creek
316 AM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT FROM 4 PM EST THIS AFTERNOON TO 5 AM
EDT SUNDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 4 PM EST this afternoon to 5 AM
EDT Sunday.

* WINDS...South 20 to 30 mph with gusts up to 50 mph across some
  of the higher elevations and foothills.

* TIMING...This afternoon through early Sunday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
4 follow-up statements
735 
WWUS74 KMRX 091451
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
951 AM EST Sat Mar 9 2019

...Strong winds expected across the higher elevations and
foothills...

.Southerly winds will increase today, and will become quite
strong and gusty across some of the higher elevations and
foothills of the East Tennessee mountains later this afternoon
into tonight.

TNZ018-041-043-045-047-072-074-087-092300-
/O.CON.KMRX.WI.Y.0015.190309T2100Z-190310T0900Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
951 AM EST Sat Mar 9 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON
TO 5 AM EDT SUNDAY...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...This afternoon through early Sunday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
750 
WWUS74 KMRX 091940
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
240 PM EST Sat Mar 9 2019

...Strong winds expected across the higher elevations and
foothills...

.Southerly winds will increase today, and will become quite
strong and gusty across some of the higher elevations and
foothills of the East Tennessee mountains later this afternoon
into tonight.

TNZ018-041-043-045-047-072-074-087-100900-
/O.CON.KMRX.WI.Y.0015.190309T2100Z-190310T0900Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
240 PM EST Sat Mar 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...This afternoon through early Sunday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
535 
WWUS74 KMRX 092230
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
530 PM EST Sat Mar 9 2019

...Strong winds expected across the higher elevations and
foothills...

.Southerly winds will continue to increase this evening, and will
become quite strong and gusty across some of the higher 
elevations and foothills of the East Tennessee mountains through
early Sunday morning.

TNZ041-072-074-100900-
/O.UPG.KMRX.WI.Y.0015.000000T0000Z-190310T0900Z/
/O.NEW.KMRX.HW.W.0006.190310T0000Z-190310T0900Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
530 PM EST Sat Mar 9 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect until 5 AM EDT Sunday. The Wind
Advisory is no longer in effect.

* WINDS...South 25 to 35 mph with gusts up to 65 mph, mainly above
  3500 feet.

* TIMING...This evening through early Sunday morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Isolated power outages are expected. Travel will be difficult,
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-043-045-047-087-100900-
/O.CON.KMRX.WI.Y.0015.000000T0000Z-190310T0900Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Roan Mountain, and Coker Creek
530 PM EST Sat Mar 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* TIMING...Now through early Sunday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
928 
WWUS74 KMRX 100413
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1113 PM EST Sat Mar 9 2019

...Strong winds expected across the higher elevations and
foothills...

.Strong and gusty southerly winds are ongoing and will continue 
through early Sunday morning across some of the higher elevations
and foothills of the East Tennessee mountains.

TNZ018-043-045-047-087-100900-
/O.UPG.KMRX.WI.Y.0015.000000T0000Z-190310T0900Z/
/O.EXA.KMRX.HW.W.0006.000000T0000Z-190310T0900Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Roan Mountain, and Coker Creek
1113 PM EST Sat Mar 9 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect until 5 AM EDT Sunday. The Wind
Advisory is no longer in effect.

* WINDS...South 20 to 30 mph with gusts up to 60 mph. Gusts up to
  70 mph are possible above 3500 feet.

* TIMING...Now through early Sunday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

NCZ060-061-100900-
/O.EXA.KMRX.HW.W.0006.000000T0000Z-190310T0900Z/
Cherokee-Clay-
Including the cities of Murphy and Hayesville
1113 PM EST Sat Mar 9 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect until 5 AM EDT Sunday.

* WINDS...South 20 to 30 mph with gusts up to 60 mph for
  elevations above 3500 feet.

* TIMING...Now through early Sunday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ041-072-074-100900-
/O.CON.KMRX.HW.W.0006.000000T0000Z-190310T0900Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
1113 PM EST Sat Mar 9 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...

* WINDS...South 25 to 35 mph with gusts up to 60 mph. Gusts
  between 75 and 80 mph are possible above 3500 feet.

* TIMING...Now through early Sunday morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Scattered to numerous power outages are expected. Travel will 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 9, 12:20 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 9, 12:20 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1220 AM EST Sat Mar 9 2019

.AVIATION...Moisture will linger, and a cold front will approach
late. Will start out with low clouds and fog, and will see
improvement to VFR at TYS and TRI with some downslope wind assist,
but may only improve to MVFR at CHA. Some thunder will be
possible late in the period especially at CHA, so will include
VCTS there. Winds will strengthen and become gusty from the south
and southwest.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Watch from this afternoon through late tonight for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains.

VA...None.
&&
Hazardous weather outlook, Mar 9, 3:16 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
316 AM EST Sat Mar 9 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
316 AM EST Sat Mar 9 2019 /216 AM CST Sat Mar 9 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A strong frontal system will push into the forecast area tonight.
Showers and thunderstorms, some with heavy rain that could
produce localized flooding, will be possible ahead of this system.
The overall threat of severe weather is low but a few stronger
storms could produce some damaging winds. The areas most favorable
for such storms would be the plateau and western portions of
southern Tennessee Valley.

Additionally, this system is expected to produce strong and gusty
winds across the higher elevations and foothills of the East
Tennessee mountains this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:39 AM ESTRiver Flood WarningMRXHamilton37 hr
Mar 9, 8:39 AM ESTRiver Flood WarningMRXBledsoe, Marion, Sequatchie58 hr
Mar 9, 5:30 PM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more11 hr

Nearby

Wind Advisories in Tennessee, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.